Yes, some antibiotics and certain other medications may reduce the effectiveness of birth control pills.
We cannot really do human trials to prove this definitively. But it is likely that with today’s low-dose oral contraceptives, some antibiotics slightly reduce the amount of hormones absorbed by the system. Check with your doctor or pharmacist for more information about specific antibiotics. Among the suspect antibiotics are those in the penicillin family, including penicillin, amoxicillin and ampicillin, tetracycline and related drugs, such as doxycycline and erythromycin.
If your antibiotic is on the list, continue taking the pill, but use a back-up method of birth control, such as condoms. After you complete the course of antibiotics, continue using back-up birth control until you start your next period.
This also applies to numerous other medications, including some epilepsy drugs, tranquilizers, barbiturates, anti-inflammatories and laxatives. Again, check with your doctor or pharmacist, because not all drugs in these categories will interact the same way with oral contraceptives. The same effect may occur when you have an intestinal illness that causes diarrhea or vomiting.